Ohio, 2017Flash Flood and Hail in Ohio, July 10 to 11, 2017
July 10 to 11, 2017 · NWS IWX · 2 events in 2 counties and zones
Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $425,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding. Subsidence behind the system kept any further development of storms limited until the approach of the wave. This wave, combined with the front and instability advected in from central Illinois all set the stage for increasing thunderstorm development. Thunderstorms trained over portions of northwestern Ohio, causing flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:37 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 10, 6:37 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
737 PM EDT Mon Jul 10 2017
.SYNOPSIS...
Issued at 415 PM EDT Mon Jul 10 2017
Showers and thunderstorms will become likely tonight, especially
south of Route 30. A few of the storms may be strong to severe
with locally damaging wind gusts and large hail. In addition,
locally heavy rainfall is possible that may lead to flooding,
especially across areas which have received heavy rainfall over
the past several days. A frontal boundary will settle across
central Indiana for Tuesday with a continued chance of showers and
thunderstorms for southern portions of the area. This front will
return northward as a warm front Tuesday night into Wednesday with
a continued chance of showers and thunderstorms. Low temperatures
tonight will range from 65 to 70. High temperatures on Tuesday
will reach into the lower to mid 80s.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 415 PM EDT Mon Jul 10 2017
Potentially active weather this evening/early overnight in terms of
severe/heavy rain potential will continue to be the primary focus for
the short term. MCV which tracked across the area earlier today
bringing heavy rain to some locations has temporarily stabilized
conditions across the area, with stable bubble now centered across
northwest Ohio/south central Lower Michigan. Moderate instability
axis resides back across the Mid Ms Rvr Valley and strong
west/southwest low level flow should allow max instability axis to
nose across central IL into portions of NE IL early this evening.
Very strong moisture convergence with this low level theta-e
surge should aid in convective initiation across northeast or
east central Illinois after 21Z or 22Z this afternoon. Given
strong westerly low level jet tonight and orientation of
instability axis to the west-southwest of the area, would expect
that storms that develop would exhibit some upwind propagation,
with Corfidi vectors showing strong northerly and even northeast
component at times. PWAT axis along this zone of strongest
moisture transport/convergence should increase into the 1.75-2.00
inch range. Warm cloud depths also increase into the 13-14k ft
range this evening which will also support very efficient rainfall
rates with any storms that form tonight. Mornings storms did lay
out an axis of 1 to 3 inch totals across portions of the Maumee
basin. Portions of northern Indiana from Marshall county to
Huntington county also were affected by very heavy rainfall of 2
to 5 inches last Friday, with saturated conditions along this
axis. With the potential of high rain rates tonight across
especially southern half of the CWA, and very wet antecedent
conditions for much of this same area, did go ahead and issue a
flash flood watch through 06Z tonight for southern portions of the
forecast area. Far southwest portions of the area did miss out on
much of the heavier rainfall this morning, but these locations
may experience max precip totals tonight which argues for
inclusion in the watch given rainrate potential.
Other concern tonight will be severe weather potential. Shear
environment remains quite favorable with effective shear values in
the 35 to 45 knot range. As mentioned, instability profiles
should improve late this afternoon, particularly across far
southwest portions of the forecast area. Storms may tend to
congeal rather quickly with an initial hail/wind threat followed
by mainly a marginal wind threat late evening. Tornadic threat now
looking very minimal due to more elevated nature of instability,
with possible exception across the far southwest where narrow
window of sfc based instability is more probably late
afternoon/early evening. As mentioned in previous discussion,
impressive 0-1 km shear values of 20-25 do lend some concern
though, but wind/hail/heavy rain appear to be greatest threats at
this time. Storms should sag southward across southern portions of
the forecast area late evening/early overnight taking effective
frontal boundary southward.
Focus for additional showers and thunderstorms on Tuesday should
shift across far southern portions of the forecast area with
southward displacement of low level boundary. Guidance does
suggest a weak short wave approaching from the Central Plains
Tuesday afternoon with some strong/severe potential across the far
south/southwest Tuesday afternoon where moderate to strong
instability axis is possible.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 415 PM EDT Mon Jul 10 2017
Better chances of showers and thunderstorms should return
northward late Tuesday night-Wednesday as boundary returns
northward as a warm front. Have kept PoPs in low to mid chance
range until late Wed afternoon/Wed night when better pool of low
level moisture drops south in advance of next mid level wave/sfc
trough from Upper MS Valley to the Great Lakes region. Far
northern portions of the area will be on the southern periphery of
stronger mid/upper flow but given increasing moisture
depth/instability concur with Day 3 Slight Risk for late
Wednesday. Maintained low PoPs into Thursday with boundary
lagging in the area, but conditions should dry out by the end of
the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 726 PM EDT Mon Jul 10 2017
Main focus for thunderstorms this evening will be near or just
south of KFWA next few hours. Satellite and radar mosaics indicate
best forcing slowly sagging south of terminals. A few stray shra
and tsra noted upstream but chances of hitting terminals low and
have kept just a VCSH at KSBN and TSRA at KFWA for just a few
hours. Light winds and moist boundary layer may lead to some fog
development overnight along with stratus. This will be slow to
dissipate Tuesday morning but trend will be toward VFR layer in
the morning or early afternoon. Could see additional tsra chances
Tuesday afternoon but best chances will be after this valid
period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for
INZ012>018-020-022>027-032>034.
MI...NONE.
OH...Flash Flood Watch until 2 AM EDT Tuesday for OHZ015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lashley
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 10, 4:25 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
525 PM EDT Mon Jul 10 2017
INZ004>009-MIZ077>081-OHZ001-002-004-005-112130-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
525 PM EDT Mon Jul 10 2017
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Tonight
Scattered to numerous showers and thunderstorms can be expected this
evening. Widespread severe weather is not expected but an isolated
severe storm with large hail is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Tuesday night. Severe weather is
not expected.
Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Severe weather is expected to remain isolated tonight, but any
reports of isolated severe weather will be appreciated.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-112130-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
525 PM EDT Mon Jul 10 2017 /425 PM CDT Mon Jul 10 2017/
This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.
.DAY ONE...Tonight
Showers and thunderstorms will continue to develop tonight. Scattered
severe storms are possible with the main threat being large hail and
damaging wind gusts. In addition, localized heavy rainfall is
possible. Some areas have received recent heavy rainfall, and
additional heavy rainfall tonight may lead to flooding and flash
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Tuesday afternoon and night. There
is a low risk of an isolated strong storm Tuesday afternoon and
evening.
Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed tonight. Reports of rainfall
amounts in excess of one inch or reports of flooding will be
appreciated.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-112130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
525 PM EDT Mon Jul 10 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are possible early this evening. A few storms
may produce small hail and wind gusts to 30 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional thunderstorms are possible Wednesday and Thursday.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Local storm report, Jul 10, 7:48 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HEAVY RAIN 1 NNE RIVARE 40.83N 84.83W
07/10/2017 M5.50 INCH ADAMS IN PUBLIC
SINCE 12AM.
&&
CRLocal storm report, Jul 10, 7:55 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO 4 NE LINCOLNVILLE 40.80N 85.63W
07/10/2017 HUNTINGTON IN PUBLIC
DEBRIS REPORTED UNDER WALL CLOUD, 1.5 MILES
WEST OF 900W AND 200S.
&&
MCDLocal storm report, Jul 10, 8:00 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 3 SE CURRYVILLE 40.76N 85.03W
07/10/2017 ADAMS IN EMERGENCY MNGR
TREE DAMAGE.
&&
CRLocal storm report, Jul 10, 8:01 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 W DECATUR 40.83N 84.94W
07/10/2017 ADAMS IN PUBLIC
TREES DOWN.
&&
CRLocal storm report, Jul 10, 8:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TORNADO 2 SW ANDREWS 40.84N 85.63W
07/10/2017 HUNTINGTON IN TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MCDSpecial weather statement, Jul 10, 8:20 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
920 PM EDT MON JUL 10 2017
OHZ024-110200-
Van Wert-
920 PM EDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VAN WERT COUNTY...
At 920 PM EDT, a strong thunderstorm was located near Ohio City, or
near Van Wert, moving southeast at 45 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Van Wert, Ohio City, Venedocia, Elgin, Dull, Jonestown, Monticello
and Glenmore.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4073 8446 4073 8462 4079 8472 4088 8461
4080 8440 4069 8440 4068 8446
TIME...MOT...LOC 0120Z 305DEG 37KT 4078 8456
SLLFlash Flood, Van Wert
- When
- July 10, 9:12 PM EST to July 11, 5:30 AM EST
- Where
- Van Wert County, 0.99 mi NNE of Van Wert Arpt to 2.92 mi E of Middle Pt
- Cause
- Heavy Rain
- Property damage
- $425,000
- Reported by
- Emergency Manager
- Coordinates
- 40.882, -84.591
Several rounds of thunderstorms dropped anywhere from three to over six inches of rain onto already saturated ground in the southeastern part of the county. This caused extensive flooding, with several creeks, streams and ditches going over their banks. Jennings Creek overflowed its banks and surrounded a factory on the southwest side of Delphos, forcing employees to shelter in place with the only means of egress being a nearby train track. Several county roads were closed across the area, but no washouts were reported. Emergency management officials report that 12 homes and 3 businesses were impacted, with total damage of around $425,000.
Hail, Allen
- When
- July 10, 9:45 PM EST to 9:46 PM EST
- Where
- Allen County, 0.69 mi N of Spencerville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.710, -84.350
Local media relayed pictures of hail slightly larger than the size of quarters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716456, 700411.